Texas, 2017

Tornadoes in Texas, January 2, 2017

January 2, 2017 · NWS LCH · 2 events in 2 counties and zones

A line of thunderstorms moved across Southeast Texas during the morning of the 2nd with a cold front. A pair of tornadoes occurred with this line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of thunderstorms moved across Southeast Texas during the morning of the 2nd with a cold front. A pair of tornadoes occurred with this line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 2, 8:05 AM CST, 58 minutes earlier.

Area forecast discussion, Jan 2, 8:05 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
805 AM CST Mon Jan 2 2017

.DISCUSSION...
For the 12Z Taf Issuance.

&&

.AVIATION...
Tornado Watch in effect for the TAF Sites into the early afternoon
as pre-frontal convection keeps the TAF sites busy with LIFR/IFR
conditions mainly through the morning hours improving to MVFR in the
latter part of the afternoon after the frontal boundary has passed.
In the meantime...area is ripe for severe weather from damaging
winds...hail...and possibility of a tornado along and ahead of the
main line which was in the houston area at the moment.

&&

.DISCUSSION...

.Short Term...Today through Wednesday...

The main weather story will thunderstorm activity late this
morning through this afternoon. Convection that developed in the
warm sector has exited the CWA and additional activity has yet to
develop this morning. Further west, IR satellite imagery shows
thunderstorms have developed along and behind the cold front
located over central TX. This cold front will be the primary
forcing mechanism for convection today. Ahead of the front,
surface dewpoints in the upper 60s to low 70s and surface
temperatures will result in a moderately unstable atmosphere. This
instability combined with bulk shear of 40-50 knots across the
region will be supportive of severe thunderstorms. The Storm
Prediction Center has included the majority of the CWA in a Slight
Risk for severe weather. The potential for severe thunderstorms
appears most likely from SW LA into CENLA which SPC has
highlighted with an Enhanced Risk. While the primary risk from
these storms will be damaging winds, there is also the potential
for large hail and tornadoes this afternoon.

With regards to the timing of these thunderstorms, the cold front
is currently forecast to enter SE TX by early to mid morning.
The thunderstorms are expected to reach the western tier of
parishes by mid morning and Acadiana by early afternoon. Thunderstorm
activity is expected to be east of the area by Monday evening,
with west winds behind the front ushering drier air into the
region. Finally rid of the marine airmass that has been in place,
cooler temperatures are expected Monday night with still warm but
lower readings Tuesday afternoon.

Long Term...Wednesday through Monday...

Model guidance develops a broad, longwave trough across a
majority of the CONUS during the later half of the forecast
period. In addition, a cutoff low is forecast to be located off of
the Pacific Coast. Unfortunately, there is no consensus among the
model guidance with regard to the evolution of this cutoff low
becoming reintegrated with the main trough. For now, continued
with a blended guidance approach and small PoPs Thursday night
through Sunday based on EPS/GEFS rainfall probabilities.

&&

.MARINE...
AREAS OF DENSE FOG WILL CONTINUE OVER THE COASTAL LAKES AND BAYS
THROUGH MID MORNING AHEAD OF A FRONTAL BOUNDARY APPROACHING FROM
THE WEST. MOST OF THE DENSE FOG SHOULD DISSIPATE BY MID MORNING
AS SOUTHERLY WINDS INCREASE AHEAD OF THE FRONT. THUNDERSTORMS ARE
EXPECTED TO ACCOMPANY THE FRONT, SOME OF WHICH COULD BE SEVERE
WITH STRONG WINDS. THE FRONT IS FORECAST TO MOVE QUICKLY THROUGH
THE COASTAL WATERS AND EXIT THE REGION BY THIS EVENING. BEHIND THE
FRONT, DRIER CONDITIONS AND WEST WINDS WILL PREVAIL THROUGH
TUESDAY. AN AREA OF HIGH PRESSURE IS THEN FORECAST TO BUILD SOUTH
OVER THE COASTAL WATERS RESULTING IN PREDOMINATELY NORTHERLY FLOW
THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  51  73  49 /  90  10   0   0
LCH  74  54  73  51 /  90   0   0   0
LFT  77  55  75  52 / 100  10   0   0
BPT  77  53  74  49 /  90   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ033-042>045-
     052>055-074.

TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ450-452-
     455-470-472-475.

     Dense Fog Advisory until 9 AM CST this morning for GMZ430-432-
     435-450-452-455.

     SMALL CRAFT EXERCISE CAUTION through this afternoon for GMZ430-
     432-435.

&&

PUBLIC...26
Hazardous weather outlook, Jan 2, 5:26 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CST MON JAN 2 2017

LAZ027>033-041>045-052>055-073-074-031130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-
526 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND
WEST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
MORNING THROUGH EARLY THIS AFTERNOON ACROSS SOUTHWEST LOUISIANA
INTO ACADIANA. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND
FREQUENT LIGHTNING. LARGE HAIL AND PERHAPS A TORNADO COULD ALSO BE
POSSIBLE WITH THESE THUNDERSTORMS.

ADDITIONALLY...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN OF ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS. THIS COULD
LEAD TO FLASH FLOODING...PARTICULARLY ACROSS PORTIONS OF ACADIANA
WHICH HAVE SEEN THREE TO FIVE INCHES OF RAIN OVER THE PAST TWO
DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE LATER TODAY.

GMZ430-432-435-450-452-455-470-472-475-031130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
526 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL BE POSSIBLE THROUGH MID MORNING AHEAD OF
AN APPROACHING COLD FRONT. IN ADDITION SOUTHWESTERLY WINDS WILL
INCREASE TO 20 TO 25 KNOTS RESULTING IN ELEVATED SEAS OF 3 TO 5
FEET OUT TO 20 NM AND 5 TO 8 FEET BEYOND 20 NM.

THE PASSAGE OF THE COLD FRONT WILL BRING THE POTENTIAL FOR STRONG
TO SEVERE STORMS THROUGHOUT THE DAY. FREQUENT LIGHTNING...STRONG
WINDS...WATERSPOUTS...AND HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE LATER TODAY.

TXZ180-201-215-216-259>262-031130-
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS
AFTERNOON. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND
FREQUENT LIGHTNING. LARGE HAIL AND PERHAPS A TORNADO COULD ALSO BE
POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE LATER TODAY.

In the hours before

Special weather statement, Jan 2, 3:32 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
332 AM CST MON JAN 2 2017

LAZ027-028-021015-
Rapides LA-Vernon LA-
332 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND
NORTHWESTERN RAPIDES PARISHES UNTIL 415 AM CST...

At 332 AM CST, Doppler radar was tracking a strong thunderstorm near
Lacamp, or 8 miles southeast of Slagle, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boyce, Lena, Lacamp, Flatwoods, Clifton, Sieper and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3151 9272 3149 9270 3145 9271 3145 9268
      3143 9269 3140 9269 3139 9265 3101 9298
      3112 9315 3135 9298 3135 9295 3137 9295
      3137 9292 3139 9291 3139 9289 3142 9287
      3142 9285 3144 9281
TIME...MOT...LOC 0932Z 217DEG 29KT 3113 9302

06
Special weather statement, Jan 2, 6:42 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
642 AM CST MON JAN 2 2017

TXZ180-201-259>262-021330-
Northern Jasper TX-Tyler TX-Southern Jasper TX-Southern Newton TX-
Northern Newton TX-Hardin TX-
642 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR TYLER...NORTHERN HARDIN...JASPER
AND NORTHWESTERN NEWTON COUNTIES UNTIL 730 AM CST...

At 642 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Chester to near Wildwood
to near Batson. Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Silsbee, Woodville, Kirbyville, Kountze, Colmesneil, Chester,
Thicket, Fred, Ebenezer, Rockland, Buna, Call, Town Bluff, Warren,
Wildwood, Browndell, Roganville, Votaw and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 200 PM CST for southeastern
Texas.

LAT...LON 3047 9471 3049 9454 3053 9454 3101 9466
      3106 9456 3105 9449 3103 9448 3103 9447
      3111 9406 3113 9404 3115 9389 3056 9385
      3048 9387 3040 9391 3030 9461 3026 9465
TIME...MOT...LOC 1242Z 268DEG 47KT 3101 9454 3055 9453 3024 9465

06
Special weather statement, Jan 2, 8:21 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
821 AM CST MON JAN 2 2017

TXZ180-259-021500-
Northern Jasper TX-Tyler TX-
821 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TYLER AND
NORTHWESTERN JASPER COUNTIES UNTIL 900 AM CST...

At 820 AM CST, Doppler radar was tracking a strong thunderstorm over
Chester, moving east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colmesneil, Chester, Rockland, Ebenezer and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Sam Rayburn, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A tornado watch remains in effect until 200 PM CST for southeastern
Texas.

LAT...LON 3106 9456 3105 9449 3103 9448 3103 9447
      3111 9409 3093 9405 3083 9461 3101 9466
TIME...MOT...LOC 1420Z 254DEG 34KT 3093 9464

Brazzell
Local storm report, Jan 2, 8:41 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
841 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     CHESTER                 30.92N 94.60W
01/02/2017                   TYLER              TX   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD NEAR CHESTER.

&&

The radar

The Ft Polk radar (KPOE), 100 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Jasper

When
January 2, 9:03 AM CST to 9:04 AM CST
Where
Jasper County, 4.55 mi SW of Browndale to 2.4 mi SSW of Browndale
Rating
EF1
Path length
2.55 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
31.071, -94.021

A tornado touched down in the Rayburn Country community, blowing|down multiple trees on the golf course and surrounding properties.|The tornado ended at US Hwy 96. The estimated peak wind was 105 MPH.

Tornado, Newton

When
January 2, 9:44 AM CST to 9:45 AM CST
Where
Newton County, 3.66 mi WSW of Belgrade to 1.25 mi W of Belgrade
Rating
EF1
Path length
2.57 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
30.582, -93.758

A tornado touched down near the Backwoods Beach community. An eyewitness|watched it move across the lakes before it snapped multiple pine trees|around the beach, blocking roads but missing the buildings. The estimated peak wind was 105 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674522, 674523.